Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 94, NWS Chicago, IL

July 11, 2017Lake County, Illinois

NWS Chicago, IL issued this river flood warning at Jul 11, 2017, 9:18 AM CDT for Lake County, Illinois. It took effect at Jul 12, 2017, 1:00 AM CDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
Jul 11, 2017, 9:18 AM CDT (14:18 UTC)
In effect from
Jul 12, 2017, 1:00 AM CDT
Expired
Jul 25, 2017, 6:06 AM CDT
In force
13 days
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
Minor

County Lake County, IL

The radar

The Chicago radar (KLOT), 85 km from the middle of the area, began a volume at 14:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Plaines River near Russell (RUSI2). The gauge peaked at 12.11 ft at Jul 14, 2017, 2:00 PM CDT.

actionminormoderatemajor68101207/1107/1207/1307/1407/1507/1607/1707/1807/1907/2007/2107/2207/2307/2407/2507/26
Action stage
6.5 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05527800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jul 11, 8:11 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 11, 8:11 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
811 AM CDT Tue Jul 11 2017

.UPDATE...
756 AM CDT

Main focus in the near term is with MCS currently tracking
through western IL. Overall trends with this broken line of
convection has been for it to be subsevere, however, latest IR
satellite and radar trends would suggest some intensification is
occurring. This seems reasonable given that these storms are
following the instability/moisture axis, with somewhat more
favorable conditions ahead of it in central IL. So am concerned
for more robust development across the southern CWA over the next
several hours, with potential for at least isolated severe. At
this point strongest convection appears to probable along and
southeast of a line from La Salle southeast to Kankakee IL and
Rensselaer IN, as this line moves east southeast. Monitoring a
hail and wind threat, along with heavy downpours and possible
localized flooding.

Rodriguez

&&

.SHORT TERM...
327 AM CDT

Through tonight...

The main concern during the period will be convective chances and
timing, along with the threat of heavy rain and strong storms.

Isolated to widely scattered thunderstorms have continued to
develop across across portions of west central IL and most
recently across my far southeastern counties in IN. This appears
to be aided by the approach of subtle mid-level disturbance and
continued lower-level warm air advection/moisture convergence. It
appears that this will convection will continue for the next few
hours as the mid-level impulse moves over the area. However, much
of the activity looks to remain confined to my far southern CWA.
Periods of heavy rain will be the primary concern with these
storms, especially if they continue to move over the same areas.

Otherwise, another area we are watching is a convectively
enhanced disturbance over NE, with an associated ongoing MCS into
western IA. The remnants of this activity look to continue
shifting east-southeastward through this morning. As a result
these storms could move over my far southern counties later this
morning into the early afternoon. While the storms are likely to
weaken some as the move across southern IA early this morning,
they could become reinvigorated later this morning into the early
afternoon as they try to shift into central IL. As a result, I
cant rule out the possibility for some hail threat with these
storms, should they regenerate in my south later this morning.
Heavy rain would also be likely with any storms given the high
moisture content.

For much of northern Illinois it appears most areas will remain
precipitation free through the day as capping looks to hold. It
will be another warm and humid day as highs climb into the mid to
upper 80s. Better chances for thunderstorms looks to arrive over
northern IL this evening and tonight. This looks to occur as the
surface boundary to our south shifts back northward across the
area tonight in response to the next surface low shifting
northeastward across the Upper Midwest. This feature will help induce
a southwesterly low-level jet across much of the Mid and Upper
Mississippi Valley region this evening and overnight. This will
set the stage for convective development along the nose of this
low-level jet from southern MN southeastward through southern WI
and into northern IL this evening. Expect these storms to be
capable of producing a period of torrential rainfall and possibly
some hail as they gradually shift east-northeastward across
northern IL along the nose of the low-level jet later this evening
into the early overnight period.

Following this period of storms, it appears possible that the
remnants of an MCS, which will develop well to our northwest
tonight, may try to shift towards far northern IL by early
Wednesday morning. This MCS will likely be in a weakening state,
so the severe threat with it may end up being low if it even makes
it into northern IL early Wed before falling apart.

KJB

&&

.LONG TERM...
347 AM CDT

Wednesday through Monday...

The main concerns will continue to focus on the threat of another
period or two of convection on Wednesday into Thursday, some of
which could be severe and produce heavy rain. Additionally, hot
and very humid conditions are likely Wednesday, with heat
indices likely to be 100-105.

It appears likely that any ongoing convection from any decaying
MCS over northern IL early Wednesday morning will not have an
impact on the temperature forecast for Wednesday. However, this
possibility will need to be monitored. Assuming this to be the
case, southwest surface winds in the warm sector of a surface low
tracking north of the area, should allow temperatures to top out
in the low to possible even some mid 90s. This in combination with
dewpoints in the mid 70s is likely to result in very
uncomfortable hot and humid conditions. Heat indices of 100-105
look probable Wednesday afternoon.

A cold front, associated with the surface low to our north, is
expected to gradually sag southward over the area Wednesday night.
This front looks to become the focus for late afternoon and
evening thunderstorm development across southern WI and into
northern IL. Assuming this occurs, given the presence of a very
unstable environment and ample deep layer shear, strong to severe
thunderstorms will again be possible as this front drops across
the area into Wednesday night. Heavy rain will also continue to
be likely with these storms.

Convective trends on Thursday are of low confidence at this time.
This is mainly due to uncertainties with the convective impacts
from Wednesday nights storms, and hence where the effect frontal
boundary will end up during the day on Thursday. Nevertheless,
some strong storms could again develop across portions of the area
Thursday as diabatic heating as a moist boundary layer
destabilizes the prefrontal airmass. Its possible that this threat
of storms could end up mainly south of I-80.

A period of quiet weather looks to set up for Friday and into at
least the first half of the weekend as a surface ridge of high
pressure builds over the area. Temperatures are likely to cool
into the lower to mid 80s on Friday, but will likely inch back up
into the mid to upper 80s later in the weekend.

KJB

&&

.AVIATION...
For the 12Z TAFs...

Main forecast concern this period is timing of a lake breeze wind
shift in the afternoon. There is also some concern over convective
potential today.

Weak high pressure has settled over nrn IL/IN and winds remain
calm to lgt/vrbl light and variable across the region. With a
very moist airmass in place there has been some patchy fog
observed, but expect that any residual fog should burn off at or
shortly after issuance time.

With a weak pressure gradient remaining in place through the
morning and into early afternoon, lgt/vrbl winds are likely to
continue for several more hours. Lake breeze development is
likely, turning winds to ely at ORD/MDW and nly- nely at GYY.
There does not appear to be a strong push of cooler air behind the
lake breeze, so expect that the ely winds should be less than
10kt.

There may be a small chance for some shra/tsra development along
the lake breeze boundary in the afternoon and a chance for renewed
tsra development along old outflow boundaries and a weak quasi-
stationary front setting up south of the IL/Kankakee Rivers.
Latest observed convective trends, following a cluster of
thunderstorms over sern Iowa and more spotty convection into
central Indiana would suggest that additional thunderstorm
development should be along an axis of instability from sern Iowa
through central IL/IN. So, at this time, expect that the most
favored location for tsra would be south of the terminals.
However, some guidance is suggesting the potential for some tsra
over nrn IL by arnd 00Z. At this time, confidence is too low to
mention any ts in the TAFs.

&&

.MARINE...
325 AM CDT

Weak low pressure will move across southern Lake Michigan tonight
and then dissipate as it moves into the eastern Great Lakes region
tonight.  Weak high pressure building across Lake Michigan today
will set up generally light and variable winds over the lake.  Winds
will turn to an onshore direction over the nearshore waters this
afternoon while winds over the open waters remain generally light
and variable through the day.  A weak quasi-stationary frontal
boundary should set up just south of the lake today, but will lift
north as a warm front tonight as low pressure over the central
plains deepens while tracking to the upper Mississippi Valley by
Wednesday morning.  Strengthening south to southwest winds will
develop over the lake in advance of the low and as the warm front
passes to the north.  By Wednesday night, the low is expected to
turn east and track across the center of the lake and move into the
eastern Great Lakes by Thursday.  Following the passage of this low,
a period of more northerly winds will set up and a north
fetch will persist through through Friday.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jul 11, 4:36 AM CDT, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
436 AM CDT Tue Jul 11 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120945-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
436 AM CDT Tue Jul 11 2017 /536 AM EDT Tue Jul 11 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Today and Tonight.

WEATHER HAZARDS EXPECTED:
  Elevated Thunderstorm Risk...with an associated:
      Limited Hail Risk...up to quarter size.
      Limited Thunderstorm Wind Damage Risk...up to 60 MPH.
  Elevated Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Thunderstorms are expected at times from mid morning into the
early afternoon, mainly south of a line from Ottawa through
Kankakee to Rensselaer Indiana. These storms will be capable of
producing a period of very heavy rainfall, gusty winds, and
possibly some hail.

Additional scattered thunderstorms are expected to develop
over northwestern Illinois early this evening, before shifting
east-northeastward across portions of north central and
northeastern Illinois later in the evening. These storms will
also be capable of producing some very heavy rainfall and
possibly some hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Elevated Severe Thunderstorm Risk.
  Elevated Excessive Heat Risk.
Thursday...
  Limited Severe Thunderstorm Risk.

DISCUSSION:

Periodic chances for showers and thunderstorms are likely through
Thursday. Very heavy rainfall will be possible with these
thunderstorms. There is also a risk of severe thunderstorms,
particularly late Wednesday afternoon and evening.

Heat index values of 100 to 105 degrees are expected on
Wednesday.

In addition...flooding is expected along portions of the Des
Plaines River in Lake County, Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely not be needed.

GENERAL STORM MOTION OF THE DAY:

Moving to the east at around 30 mph.

&&

LMZ740>745-120945-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
436 AM CDT Tue Jul 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

  Elevated Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120945-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
436 AM CDT Tue Jul 11 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Today and Tonight.

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible through Thursday.

&&

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 11, 8:33 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
833 AM CDT TUE JUL 11 2017

ILZ019-032-111415-
Livingston IL-La Salle IL-
833 AM CDT TUE JUL 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LIVINGSTON AND
SOUTHWESTERN LA SALLE COUNTIES UNTIL 915 AM CDT...

At 833 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lacon, moving east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Streator, Oglesby, Gridley, Flanagan, Wenona, Tonica, Grand Ridge,
Lostant, Cornell, Rutland, Cedar Point, Kangley, Long Point, Dana and
Leonore.

Including the following interstates...
 I-39 between mile markers 41 and 53.
 I-55 near mile marker 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 8893 4093 8905 4110 8905 4110 8916
      4128 8916 4130 8872 4076 8871 4075 8893
TIME...MOT...LOC 1333Z 271DEG 34KT 4102 8936

DONOFRIO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:22 PM CDTSpecial Weather StatementLOTLaSalle38 min
Jul 10, 8:34 PM CDTSevere Thunderstorm WarningLOTLaSalle41 min
Jul 10, 9:28 PM CDTSpecial Weather StatementLOTKendall32 min
Jul 10, 9:34 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall41 min
Jul 11, 8:33 AM CDTSpecial Weather StatementLOTMarshall42 min
Jul 11, 8:41 AM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston49 min

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.